Nevada, 2011

Heat in Nevada, August 21, 2011

August 21, 2011 · NWS VEF · 1 event in 1 county or zone

One man died in the Las Vegas Valley due to complications from the heat.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

One man died in the Las Vegas Valley due to complications from the heat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 21, 9:25 AM PST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 21, 9:25 AM PST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1025 AM PDT SUN AUG 21 2011

.SYNOPSIS...DRY AND STABLE WEATHER WILL REMAIN IN PLACE THROUGH THE
MIDDLE OF THE COMING WEEK AS AN AREA OF HIGH PRESSURE GRADUALLY
STRENGTHENS OVER THE REGION. TEMPERATURES BETWEEN 6 AND 10 DEGREES
ABOVE NORMAL CAN BE EXPECTED BY THE MIDDLE OF THE WEEK.
&&

.UPDATE...THE 12Z LAS VEGAS SOUNDING AND LATEST NAM/GFS SOLUTIONS
CONFIRM THE DRY AND STABLE CONDITIONS IN PLACE WITH ONLY SOME PASING
MID AND HIGH CLOUDS. NO CHANGES NEEDED.
&&

.PREV DISCUSSION...
253 AM PDT SUN AUG 21 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT NIGHT...
NO CHANGE TO THE CURRENT FORECAST THINKING AS SHORT TERM MODELS
ARE IN GREAT AGREEMENT. THE LOW PRESSURE OFF OF THE CALIFORNIA
COAST WILL RETROGRADE TO THE SOUTHWEST ALLOWING THE SURFACE HIGH
OVER TEXAS TO MIGRATE WESTWARD. THIS WILL ALLOW FOR DRY CONDITIONS
AND ABOVE NORMAL TEMPERATURES ACROSS THE FORECAST AREA. WILL
CONTINUE TO GO A DEGREE OR TWO ABOVE MODEL GUIDANCE VALUES FOR
HIGH TEMPERATURES. THIS IS SIX TO 10 DEGREES ABOVE NORMALS AND A
COUPLE OF DEGREES BELOW RECORDS.

MODELS TRY TO PULL SOME MOISTURE ACROSS THE AREA FROM THE REMNANTS
OF TROPICAL DEPRESSION GREG. DUE TO THE VERY STABLE CONDITIONS ANY
MOISTURE WILL SHOW UP IN THE FORM OF HIGH CLOUDS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...HIGH PRESSURE IS THE
DOMINATE FEATURE IN THE EXTENDED RESULTING IN HOT AND DRY CONDITIONS
FOR MUCH OF THE AREA. MOISTURE FROM THE REMNANTS OF GREG THAT GETS
ENTRAINED AND PULLED NORTH INTO CALIFORNIA DURING THE SHORT TERM IS
ON ITS WAY OUT OF THE AREA BY WEDNESDAY. IT MAY ENHANCE CLOUDS OVER
THE SIERRA AS IT PASSES THROUGH AND AN ISOLATED THUNDERSTORM IS NOT
OUT OF THE QUESTION OVER THE SIERRA ON WEDNESDAY. MODELS FORECAST A
DECENT AMOUNT OF MOISTURE GETTING TRAPPED UNDER THE HIGH OVER THE
FOUR CORNERS AND THE GENERAL FLOW IS FAVORABLE FOR SOME OF THAT
MOISTURE REACHING THE EASTERN FRINGES OF THE FORECAST AREA...MAINLY
MOHAVE COUNTY. THE GFS IS STILL FORECASTING STABLE CONDITIONS AREA
WIDE BUT THE ECMWF CANNOT BE TOTALLY IGNORED AS IT FORECASTS WEAK
INSTABILITY THURSDAY AND BEYOND ACROSS THE EAST. THIS POTENTIAL FOR
A RETURN OF MOISTURE AND POSSIBLE THUNDERSTORM ACTIVITY MAKES THE
TEMPERATURE FORECAST VERY PROBLEMATIC. THE GFS WOULD SUGGEST LITTLE
CHANGE IN TEMPERATURES THROUGH THE WEEK WITH HIGHS NOT ONLY REACHING
NEAR EXCESSIVE HEAT CRITERIA BUT ALSO APPROACHING RECORD LEVELS.
THEREFORE THE ONGOING FORECAST IS BASED ON THE GFS DUE TO BOTH
FORECAST CONSISTENCY AND MODEL CONSISTENCY OVER THE PAST SEVERAL
DAYS.
&&

.AVIATION...FOR MCCARRAN...SOUTH WINDS GENERALLY LESS THAN 10 KTS TO
CONTINUE THROUGH THE MORNING WITH WIND CONDITIONS THIS AFTERNOON
THAT ARE SIMILAR TO WHAT OCCURRED SATURDAY. STARTING OUT SOUTHEAST
THEN TURNING SOUTH TO SOUTHWEST IN THE AFTERNOON WITH GUSTS TO
AROUND 20 KTS. OTHERWISE...FEW-SCT HIGH CLOUDS EXPECTED TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...DIURNALLY DRIVEN WINDS TO CONTINUE TODAY. THERE WILL BE
A FEW CLOUDS AT 10-14K FT WITH SCT CLOUDS HIGH CLOUDS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

BORDEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 21, 3:09 AM PST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
409 AM PDT SUN AUG 21 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-220215-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
409 AM PDT SUN AUG 21 2011 /409 AM MST SUN AUG 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE WILL BE CENTERED AROUND THE FOUR CORNERS REGION
NEXT WEEK ALLOWING FOR THE POSSIBILITY OF HOT TO VERY HOT
TEMPERATURES OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Las Vegas Valley

When
August 21, 12:00 PM PST
Where
Las Vegas Valley forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

One man died in the Las Vegas Valley due to complications from the heat.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Las Vegas Valley2011-08-2192MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333877.